Georgia, 2008Tornado in Georgia, October 24, 2008
October 24, 2008 · NWS JAX · 1 event in 1 county or zone
A surface low was over Tallahassee and a weak cold front extended south of the low over the Gulf of Mexico. A warm front extended from Lake City to St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low was over Tallahassee and a weak cold front extended south of the low over the Gulf of Mexico. A warm front extended from Lake City to St. Simons Island. Strong low level northeast flow veering quickly to southwest in the mid levels, which increased low level helicities. Scattered storms broke out across the area in advance of the approaching low south of the warm front that evening, one of which became tornadic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 24, 1:39 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Oct 24, 1:39 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT FRI OCT 24 2008
.SHORT TERM...17Z MSAS ANALYSIS AND SATELLITE IMAGERY DEPICT
SURFACE LOW SOUTH OF TALLAHASSEE...WITH WEAK COLD FRONTAL BOUNDARY
EXTENDING SOUTHWARD. ADDITIONALLY...WARM FRONTAL BOUNDARY RESIDES
NEAR LAKE CITY TO ST. SIMONS ISLAND LINE. WEDGE OF HIGH PRESSURE
OVER THE EASTERN UNITED STATES IS SLOWLY BREAKING DOWN AS STRONG
SOUTHERN BRANCH OF THE JET-STREAM IS FORCING AFOREMENTIONED LOW
EAST- NORTHEAST. DOPPLER RADARS DEPICT WIDESPREAD RAINS ALONG AND
NORTH OF THIS WARM FRONTAL BOUNDARY...IN VICINITY OF STRONG
ISENTROPIC LIFT...WITH CLUSTER OF SHOWERS SOUTH OF THIS LINE.
STILL CANNOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO THIS
AFTERNOON AS MUCH OF THE AREA IS NOW IN THE WARM SECTOR...
ESPECIALLY SOUTH OF THE I-10 CORRIDOR AS THUNDERSTORMS ARE FAVORED
TO DEVELOP OVER THE NORTHEAST GULF OF MEXICO/APALACHEE BAY WHERE
DEW-POINTS ARE SOARING INTO THE LOWER TO MID 70S.
LAKE WIND ADVISORY REMAINS IN EFFECT THROUGH LATE THIS AFTERNOON
FOR COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES. LATEST
CHECK OF COASTAL OBS INDICATE SOUTHEAST WINDS OF 15 TO 20 MPH WITH
GUSTS TO AROUND 30 MPH.
NUMERICAL MODELS BRING THIS LOW ACROSS NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA LATE THIS AFTERNOON AND EVENING...WITH LOW THEN
DEPARTING NORTH-NORTHEAST. TRAILING FRONTAL BOUNDARY WILL ALSO
ADVANCE ACROSS THE AREA DURING THIS TIME-FRAME...THEN IS FORECAST
TO DRIFT SLOWLY SOUTHWARD OVER CENTRAL GEORGIA ON SATURDAY AS
PARENT SYSTEM BEGINS TO LIFT TOWARDS THE MID-ATLANTIC AND NEW
ENGLAND STATES.
RAIN WILL GENERALLY END WITH FRONTAL PASSAGE...BUT HAVE INCLUDED
SLIGHT CHANCE POPS FOR EXTREME SOUTHERN SECTIONS OF MARION...AND
ST. JOHNS COUNTIES ON SATURDAY DUE TO CLOSE PROXIMITY TO THIS
FRONTAL BOUNDARY. CLOUDS WILL ALSO DECREASE FROM THE WEST
OVERNIGHT... WITH MOSTLY SUNNY SKIES ESTABLISHING DURING THE DAY
ON SATURDAY FOR ALL BUT OUR SOUTHEASTERN-MOST COUNTIES.
HIGH TEMPS ON SATURDAY WILL BE WARMER THAN REALIZED TODAY DUE TO
DEEP LAYER WESTERLY WINDS COUPLED WITH DECREASING CLOUDS. COOLING
TREND WILL ENSUE SATURDAY NIGHT AND EXTEND THROUGH MUCH OF NEXT
WEEK WITH DEEP LAYER NORTHWEST FLOW REGIME COUPLED WITH APPROACH
OF SERIES OF COLD HIGH PRESSURE SYSTEMS.
.LONG TERM (TUESDAY THROUGH FRIDAY)...DRY AND COOL CONDITIONS ARE
FORECAST THROUGH THE EXTENDED PERIOD AS DEEP LAYER NORTHEAST FLOW
REGIME WILL PREVAIL ACROSS THE REGION...WITH LARGE SURFACE HIGH
WORKING EASTWARD ACROSS THE CENTRAL AND EASTERN UNITED STATES.
COLDEST TEMPS ARE FORECAST TUESDAY AND WEDNESDAY MORNINGS WITH
READINGS IN THE LOWER TO MID 40S COMMON WEST OF THE U.S. HIGHWAY
301 CORRIDOR. IN FACT...GFS-BASED MOS COOP GUIDANCE INDICATES
POCKETS OF UPPER 30S FOR BOTH OF THESE MORNINGS.
&&
.AVIATION...CIGS HAVE BEEN MAINLY MVFR MUCH OF THE DAY AND ARE
EXPECTED TO CONTINUE LOW. SATELLITE SHOWS AND AREA OF BREAKS IN
THE CLOUDS AND GNV HAS LIFTED TO VFR. IMPROVEMENT MAY BE NOTICED
AT JAX AND CRG THIS AFTN BEFORE LOWERING AGAIN TONIGHT. EXPECT IFR
DUE TO LOW CIGS TO AFFECT THE TERMINALS AFTER 06-08Z. MODELS SHOW
STRONG LOW LVL JET ACROSS GA AND MAY ADD LLWS TO SSI TONIGHT.
&&
.MARINE...GALE WARNING IS SET TO EXPIRE FOR NEAR SHORE WATERS AT 5
PM. AM ON THE FENCE AS TO WHETHER TO EXTEND GALES A LITTLE LONER
AS GRAYS REEF HAS CONSISTENTLY REPORTED GUSTS OF 35-39 KT FOR
SEVERAL HOURS. WOULD LIKELY ONLY EXTEND GALES FOR GA WATERS AND
ALLOW FL NEAR SHORE WATERS TO LAPSE...REPLACING WITH A SCA. THE
GALE WRNG WILL CONT UNTIL 06Z FOR OFFSHORE AND BY THAT TIME
WINDS/SEAS WILL BE SLOWLY DECREASING. WINDS WILL BECOME OFFSHORE
THIS EVENING AND DECREASE AS LOW PRESSURE MOVES UP THE EAST
COAST. SEAS WILL BE SLOWER TO FALL AS EASTERLY SWELLS WILL PERSIST
THIS WEEKEND. HIGH SURF ADVISORY AND RIP CURRENT RISK WILL
CONTINUE TODAY WITH BREAKERS OF 6 TO 8 FEET OBSERVED ON THURSDAY.
TIDAL LEVELS HAVE BEEN 1 TO 2 FEET HIGHER THAN NORMAL BUT COASTAL
FLOODING NOT EXPECTED THANKS TO LOW ASTRONOMICAL TIDES.
&&
.FIRE WEATHER...DRIER AIR WILL MOVE INTO THE AREA THIS WEEKEND
LOWERING RHS TO CRITICAL VALUES OVER THE SUWANNEE VALLEY SUNDAY
AND MONDAY AFTERNOONS. THE DURATION APPEARS MARGINAL AND WILL NOT
ISSUE A WATCH ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 57 77 47 77 / 30 0 0 0
SSI 66 78 55 75 / 40 0 0 0
JAX 64 80 51 76 / 40 10 10 0
SGJ 67 78 58 74 / 50 10 10 10
GNV 62 81 49 76 / 30 10 10 10
OCF 63 81 51 75 / 30 10 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR CLAY-DUVAL-
FLAGLER-NASSAU-PUTNAM-ST JOHNS.
HIGH SURF ADVISORY UNTIL 2 AM EDT SATURDAY FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR COASTAL
CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.
HIGH SURF ADVISORY UNTIL 2 AM EDT SATURDAY FOR COASTAL CAMDEN-
COASTAL GLYNN.
AM...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
ZAPPE/TRABERT/KERNSHazardous weather outlook, Oct 24, 1:43 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT FRI OCT 24 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
243 PM EDT FRI OCT 24 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS AT AREA BEACHES
TODAY...
...GALE WARNING IN EFFECT FOR THE COASTAL WATERS...
...LAKE WIND ADVISORY IN EFFECT FOR ATLANTIC COASTAL COUNTIES
AS WELL AS CLAY AND PUTNAM COUNTIES...
...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON...
DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHEAST GULF OF MEXICO WILL
TRACK ACROSS THE FORECAST AREA LATER TODAY AND TONIGHT. THIS FEATURE
WILL PRODUCE A MYRIAD OF WEATHER IMPACTS TO THE REGION...MOST OF
WHICH WILL DIMINISH THIS EVENING.
THE STRONG ONSHORE FLOW WILL CONTINUE TO PRODUCE HIGH SURF AND A HIGH
RISK OF RIP CURRENTS ALONG THE COAST AS WELL AS GALE WARNINGS OVER
THE COASTAL WATERS. ADDITIONALLY...A LAKE WIND ADVISORY REMAINS IN
EFFECT THE REMAINDER OF TODAY FOR THE ATLANTIC COASTAL COUNTIES AS
WELL AS CLAY AND PUTNAM COUNTIES. REFER TO THE COASTAL HAZARD
MESSAGE...MARINE WEATHER MESSAGE AND NON-PRECIP WEATHER MESSAGE FOR
DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY SOUTH OF
THE I-10 CORRIDOR...WITH GUSTY WINDS UP TO 50 MPH POSSIBLE.
AREAS OF FOG...SOME LOCALLY DENSE WILL BE POSSIBLE TONIGHT IN THE
WAKE OF THE LOW PRESSURE SYSTEM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A MODERATE RISK OF RIP CURRENTS WILL LINGER AT AREA BEACHES ON
SATURDAY.
MIN TEMPS IN THE UPPER 30S IN NORMALLY COLDER LOCATIONS ACROSS
INLAND AREAS NEXT WEEK MAY ALLOW FOR THE POSSIBILITY OF PATCHY
FROST DURING THE EARLY MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
LATER TODAY AND RELAY ANY REPORTS OF FLOODING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Oct 24, 4:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT FRI OCT 24 2008
GAZ136-152>154-164>166-242230-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-WAYNE-
549 PM EDT FRI OCT 24 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...EASTERN BRANTLEY...SOUTHEASTERN WAYNE...CAMDEN AND GLYNN
COUNTIES FOR STRONG WINDS VALID UNTIL 630 PM EDT...
AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG SHOWERS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHEAST OF DOCTORTOWN TO 7 MILES SOUTH OF WINOKUR...MOVING EAST AT
30 TO 35 MPH. THESE SHOWERS WILL AFFECT AREAS AROUND WINOKUR...
HOMELAND...HICKOX... GARDI...FOLKSTON...DOCTORTOWN...ATKINSON...
WAYNESVILLE...THALMANN AND TARBORO THROUGH 630 PM EDT. DOPPLER RADAR
SUGGESTS GUSTY WINDS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS LINE
WHICH MAY CAUSE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHASHY
Special weather statement, Oct 24, 5:11 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT FRI OCT 24 2008
GAZ164-242300-
CHARLTON-
611 PM EDT FRI OCT 24 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 700 PM EDT...
AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER CENTERED 10 MILES WEST OF HOMELAND...OR 9 MILES
EAST OF STEVEN FOSTER STATE PARK...MOVING NORTHEAST AT 30 MPH. THIS
STRONG SHOWER WILL ALSO AFFECT AREAS AROUND HOMELAND AND
FOLKSTON THROUGH 700 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHASHY
Special weather statement, Oct 24, 5:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
631 PM EDT FRI OCT 24 2008
GAZ153-154-165-166-242315-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
631 PM EDT FRI OCT 24 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND GLYNN COUNTIES FOR STRONG WINDS VALID UNTIL 715 PM EDT...
AT 631 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS CENTERED ALONG A LINE EXTENDING FROM 4 MILE NORTHEAST OF
EVERETT TO TARBORO...MOVING EAST AT 20 MPH. THESE STRONG
SHOWERS WILL ALSO AFFECT AREAS AROUND WAVERLY...THALMANN...
TARBORO...EVERETT...BOYS ESTATE...DOCK JUNCTION...COUNTRY CLUB
ESTATES...DOVER BLUFF...BRUNSWICK AND ST. SIMONS THROUGH 715 PM EDT.
GUSTY WINDS OF 40 TO 45 MPH ARE POSSIBLE ALONG WITH MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHASHY
Tornado, Camden
- When
- October 24, 5:55 PM EST
- Where
- Camden County, 0.31 mi WSW of Tarboro
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 25 yd
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 31.019, -81.805
A spotter saw a tornado while driving near New Post Road and Highway 252. The debris from the vortex damaged his windshield and damage trees in the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, October 24, 20081 death · 1 event
- High Wind in South Carolina, October 24, 2008$1.5 million · 60 kt wind · 14 events
- Flash Flooding and High Wind in South Carolina, October 24, 2008$166,000 · 55 kt wind · 18 events
- High Wind and Strong Wind in Georgia, October 24, 2008$61,000 · 52 kt wind · 8 events
- High Wind in Georgia, October 24, 2008$70,000 · 50 kt wind · 3 events
- Flash Flood and High Wind in Georgia, October 24, 2008$38,000 · 55 kt wind · 7 events
- Coastal Flood and High Surf in Florida, October 24, 20084 events
- Damaging Wind in Florida, October 24, 200856 kt wind · 1 event
- Strong Wind in Georgia, October 24, 2008$1,000 · 1 event
- High Wind in Montana, October 24, 200851 kt wind · 1 event
- High Wind in South Carolina, October 24, 2008$10,000 · 52 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 24, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133917.